Program/Audio

 

Below is a link to the program that was handed out at the conference.
 
Please Note: We did not produce printed binders this year. There was a printed program given out at the conference with the schedule and links below to the presentations and materials.
 

Thursday, December 11, 2014

Presiding Officer:
Robert Barr, Berkeley Center for Law & Technology 
 

7:30 AM

 

Registration Opens

Includes Continental Breakfast

 

8:20 AM

 

Welcoming Remarks

8:30 AM

0.75 hr

 

Patentable Subject Matter: From Software to Genes

Over the last few years, the Supreme Court and the U.S. Court of Appeals for the Federal Circuit have rendered several opinions regarding the most basic of patent questions: “What kinds of things are patentable?” The cases have ranged from software cases, to business methods, to genes, to molecular diagnostic methods. We will explore the manner in which the courts approach this issue in general, as well as some of the particular problems and opportunities that are created.

Moderator:
Vern Norviel, Wilson Sonsini Goodrich & Rosati

Panelists:
David Jones, Microsoft Corporation
David Simon, Salesforce.com, Inc.

9:15 AM

0.50 hr

 

Joint/Divided Infringement

Infringement Limelight Networks, Inc. v. Akamai Technologies, Inc. has revived the divided infringement defense for induced infringement, and brought the issue of direct infringement into to the spotlight. This presentation will evaluate the history of divided infringement at the Federal Circuit, the Supreme Court’s Akamai decision, and more recent developments. 

Matthias Kamber, Keker & Van Nest LLP [Presentation PDF]

9:45 AM

0.50 hr

 

Indirect Infringement: It’s a State of Mind

Recent case law has strengthened the intent requirements for proving indirect infringement. In this session, we will discuss that case law as well as litigation and reexamination strategies opened up by those developments.

Clement S. Roberts, Durie Tangri LLP [Presentation PDF]

10:15 AM

 

Break

10:30 AM

1.50 hr (including 0.25 ethics)

 

Is District Court Litigation Essentially Over? Everyone is at the PTAB

This panel will explore the impact of the InterPartes review and covered business methods at the Patent Trial and Appeal Board. Why is it the venue of choice these days? What are the advantages/disadvantages? What trends are emerging?

Moderator:
Bijal V. Vakil, White & Case LLP [Presentation PDF]

Panelists:
Hon. Peter Chen, Patent Trial and Appeal Board, USPTO 
Matthew Kreeger, Morrison & Foerster LLP
Renée Lawson, Zynga Inc.
Terry Rea, Former Acting Director of USPTO, now at Crowell & Moring

 

Presiding Officer:
Ronald S. Laurie, Inflexion Point

12:00 PM

 

Break

Pick up lunch

12:15 PM

0.75 hr

 

Lunch Keynote: A Conversation with Chief Judge Prost: Her Experiences on the Court and Where She Thinks the Court is Going

Matthias Kamber, Keker & Van Nest LLP
Chief Judge Sharon Prost, US Court of Appeals for the Federal Circuit

1:00 PM

1.50 hr

 

Prosecution Update

The panel will discuss how new case law and developments at the PTO are affecting patent strategy and patent practice. A roundtable discussion will address provocative and challenging questions arising from recent administrative actions and proceedings in addition to Supreme Court and Federal Circuit case law affecting areas such as written description and sufficiency, patent eligible subject matter, obviousness and case acceleration and pendency.

Moderator:
Lee Van Pelt, Van Pelt, Yi & James LLP

Panelists:
Nena Bains, Kilpatrick Townsend & Stockton LLP
Emily Haliday, Weaver Austin Villeneuve & Sampson LLP
Christopher J. Palermo, Hickman Palermo Becker Bingham LLP
Rajiv Patel, Fenwick & West LLP 

2:30 PM

 

Break

2:45 PM

0.75 hr

 

Effective Strategies and Trend-Spotting in Patent Damages

A no-holds barred discussion on how to successfully shape and manage damages in patent litigation, including damages fact development, when and how best to use expert depositions, and options for challenging experts.

Karen Boyd, Turner Boyd LLP [Presentation PDF] [Additional Materials]
James Pampinella, Navigant Consulting, Inc.
Isaac Peterson, Netflix, Inc. 

3:30 PM

0.75 hr

 

Fair, Reasonable, and Non-Discriminatory Terms (FRAND) and Standard Essential Patents (SEP): Emerging Issues After Microsoft, Innovatio and Apple

This panel will focus on the availability of injunctions for SEPs, the determination of whether a patent is in fact “essential,” and whether a patent can be rendered unenforceable due to the breach of a FRAND commitment.

Moderator:
Robert D. Fram, Covington & Burling LLP [Presentation PDF]

Panelists:
Scott Gilfillan, Intel Corporation
Matthew Lynde, Cornerstone Research
Luke McLeroy, Ericsson, Inc.

4:15 PM

1.00 hr

 

Judges Panel

Leading District Court judges discuss cutting-edge patent litigation issues including creative ways they are managing patent cases in an evolving patent landscape.

Moderator:
Hon. Paul Singh Grewal, US District Court, Northern District of California

Panelists:
Hon. Roy Payne, US District Court, Eastern District of Texas
Hon. Ronald M. Whyte, US District Court, Northern District of California

5:15 PM

 

Closing Remarks

 

Friday, December 12, 2014

Presiding Officer:
Sean DeBruine, Kilpatrick Townsend & Stockton LLP

8:00 AM

 

Conference Room Opens & Continental Breakfast

8:30 AM

1.00 hr

 

Definiteness and Functional Claiming

Claim definiteness has become a focus of policy discussions – are imprecisely drafted claims leading to unwarranted patent litigation? – as well as substantial litigation to better define the statutory mandate of claims “particularly pointing out and distinctly claiming” what has been invented. The panel will approach the issue in view of the Supreme Court’s new standard for definiteness in its 2014 decision in Nautilus v. Biosig Instruments, and will also focus on issues relating to “functional claiming,” both in the Courts and in the US Patent and Trademark Office (US PTO).

Moderator:
Robert J. Goldman, Ropes & Gray LLP

Panelists:
Anne Cappella, Weil, Gotshal & Manges LLP
William S. Galliani, Cooley LLP
John D. Vandenberg, Klarquist Sparkman, LLP [Presentation PDF]

9:30 AM

0.50 hr

 

Our Divided Patent System

Professor Lemley will report the results of the first comprehensive study of patent litigation outcomes in nearly twenty years. It includes some surprising findings on who wins – and who loses – patent lawsuits.

Mark Lemley, Stanford Law School; Durie Tangri LLP [Presentation PDF

10:00 AM

 

Break

10:15 AM

0.25 hr

 

Assignor Estoppel: An Ancient Square Peg in a Modern Round Hole? [Cancelled]

The doctrine of assignor estoppel was developed within a historical, and now quite dated, economic and commercial context. The modern contexts in which it has been applied are very different. Does the doctrine still make sense in the modern economy? This talk will explore that question.

Vernon M. Winters, Sidley Austin LLP [Presentation PDF]

10:30 AM

0.50 hr

 

Multidistrict Litigation, Forum Selection, and Transfer: Tips and Trends

Where a patent case is filed – and where it ends up – has a substantial impact on the likely outcome and the odds of settlement. This session looks at patentees’ favorite forums, recent developments in the law governing transfer, and trends in the utilization of Multidistrict Litigation (MDL) by patentees and defendants.

Julie M. Holloway, Latham & Watkins LLP [Presentation PDF]

11:00 AM

0.75 hr (including 0.50 ethics)

 

The Ethical Implications of Discovery and Pleading Reform Efforts

Chris and Doug will address recent cases and reform efforts currently underway aimed at streamlining patent litigation by heightening pleading requirements, adopting a more focused approach to discovery, and staging discovery. Progress on these fronts may ease the ethical concerns that plague counsel regarding preservation, collection and production of electronically stored information.

Christian E. Mammen, Hogan Lovells LLP [Presentation PDF]
Douglas Nemec, Skadden, Arps, Slate, Meagher & Flom LLP & Affiliates 

11:45 AM

0.50 ethics

 

Ethics Issues Raised by Client and Third Party Claims Against IP Lawyers

Using a review of client and third party claims against IP lawyers in the past twelve months, this presentation will identify recurring ethics issues and offer suggestions on how to handle them correctly.

John Steele, John Steele Law [Presentation PDF]

Presiding Officer:
Jason KipnisWilmer Cutler Pickering Hale and Dorr LLP

12:15 PM

 

Break

Pick up lunch

12:30 PM

0.75 hr

 

LUNCH KEYNOTE: European Patent Law: Commentary on Current Trends; Strategies for a Unified Future

With the Unitary Patent system coming ever closer, yet no date or fees known, European patent specialists Gwilym Roberts (prosecution) and Daniel Brook (litigation) speculate and strategize on best steps now and in the short to medium term. Factoring in recent changes across a geographically, legally and culturally diverse region, they present an overview of best practices in Europe for building, bolstering and enforcing your patent portfolio.

Daniel Brook, Hogan Lovells International LLP [Presentation PDF]
Gwilym Roberts, Kilburn & Strode LLP

1:15 PM

0.50 hr

 

Fee Shifting After Octane Fitness

After the Supreme Court weighed in on the “exceptional case” standard under Section 285, requests to shift fees at the district court level have exploded. This new landscape, and the emerging trends, will be addressed.

Sonal N. Mehta, Weil, Gotshal & Manges LLP [Presentation PDF]

1:45 PM

0.75 hr

 

Déjà Vu All Over Again (or Not): Patent Reform 2014

Proposals to reform the patent system in America are becoming a nearly permanent feature of the landscape. Are this year’s proposals more of the same or is it different this time? This panel will talk about the stalled bills in Congress, agency reforms, and other ongoing efforts to “fix” a patent system nearly everyone thinks is broken, including how judicial decisions and market-based solutions have affected the landscape and whether the courts can effectively step in when Congress fails to act.

Moderator:
David Enzminger, Winston & Strawn LLP

Panelists:
Marta Beckwith, Aruba Networks, Inc.
Eric R. Lamison, Cisco Systems, Inc.
Mallun Yen, RPX Corporation 

2:30 PM

 

Break

2:45 PM

0.50 hr

 

Obviousness: What’s New and Nonobvious?

This session will review recent updates in the law of obviousness, both in the US Patent and Trademark Office and in litigation.

Steven C. Carlson, Kasowitz, Benson, Torres & Friedman LLP [Presentation PDF]

3:15 PM

0.50 hr

 

International Trade Commission 2014: A Year in Flux (Learning from Recent Developments)

This session will delve into the recent hot button issues and challenges in the world of ITC litigation, including (among others) whether the ITC is still a viable forum for patent litigation, the current state of the domestic industry requirement, indirect infringement at the ITC and the requirement for infringement at importation, the effect of the public interest on exclusion orders, and whether the ITC has jurisdiction over the electronic transmission of goods.

Yar R. Chaikovsky, McDermott Will & Emery [Presentation PDF]

3:45 PM

 

Closing Remarks

 

Below is a link to the program that was mailed in late October.

APLI Mailer (PDF) » (as of 10/17/14)